Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/592
Title: On the power of tree-walking automata.
Authors: NEVEN, Frank 
Schwentick, Thomas
Issue Date: 2003
Publisher: Elsevier
Source: Information and Computation, 183(1). p. 86-103
Abstract: Tree-walking automata (TWAs) recently received new attention in the fields of formal languages and databases. To achieve a better understanding of their expressiveness, we characterize them in terms of transitive closure logic formulas in normal form. It is conjectured by Engelfriet and Hoogeboom that TWAs cannot define all regular tree languages, or equivalently, all of monadic second-order logic. We prove this conjecture for a restricted, but powerful, class of TWAs. In particular, we show that 1-bounded TWAs, that is TWAs that are only allowed to traverse every edge of the input tree at most once in every direction, cannot define all regular languages. We then extend this result to a class of TWAs that can simulate first-order logic (FO) and is capable of expressing properties not definable in FO extended with regular path expressions; the latter logic being a valid abstraction of current query languages for XML and semistructured data.
Document URI: http://hdl.handle.net/1942/592
ISSN: 0890-5401
e-ISSN: 1090-2651
DOI: 10.1016/S0890-5401(03)00013-0
ISI #: 000183004100006
Category: A1
Type: Journal Contribution
Validations: ecoom 2004
Appears in Collections:Research publications

Show full item record

SCOPUSTM   
Citations

12
checked on Sep 2, 2020

WEB OF SCIENCETM
Citations

9
checked on May 21, 2022

Page view(s)

44
checked on May 22, 2022

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.